Alert archive / Wisconsin / Areal Flood Warnings in 2016

Areal Flood Warning 7, NWS La Crosse, WI

August 19, 2016Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this areal flood warning at Aug 19, 2016, 8:57 AM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2016, 8:57 AM CDT (13:57 UTC)
Expired
Aug 19, 2016, 12:00 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 65 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-260 m²/s²
0-3 km storm-relative helicity
-249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Aug 19, 7:11 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 19, 7:11 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
711 AM CDT FRI AUG 19 2016

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Fri Aug 19 2016

Main forecast concerns are on strong to perhaps isolated severe
thunderstorms today with the potential for heavy rainfall and
strong winds.

Thunderstorms were ongoing early this morning mainly across portions
of southeast Minnesota into west central and central Wisconsin.
These storms have been producing periods of heavy rainfall along
with gusty winds of 30 to 40 mph. The heaviest rain has been falling
across northern Buffalo, Trempealeau, and western Jackson counties.
After the storms taper off later this morning, we should see another
round of showers and storms this afternoon along a frontal boundary
sliding in from the northwest. Afternoon MUCAPE values climb into
the 1500 to 3000 J/KG range this afternoon. Much of the shear in
lagging behind the front behind the highest MUCAPE values. The
bigger concern, assign from isolated damaging winds with the
storms this afternoon, will be the potential for heavy rainfall
with any storms today. Precipitable water values will climb to
around 2 inches today. Meanwhile a vigorous trough pushes in from
the northwest and a surface low is expected to deepen across the
upper Mississippi River Valley and as it does periods of shower
and storms will continue. Forecast models are edgeing into two
camps, the NAM and GEM are rather strong with a heavy rainfall
across much of the local area with the low tracking across western
Wisconsin. The ECMWF and the GFS take the low further to the
northeast and don't deepen it until is over eastern Lake Superior,
which means less rain for the local area. At this time rain is
looking likely from late this afternoon all the way through
Saturday. Monitor forecasts closely as we could see an additional
1 to locally 3 inches of rain during this timeframe. Rises on
rivers are likely with the potential for some flooding. Cooler air
will also arrive with the low pressure system, making it feel more
like autumn a times.

.LONG TERM...(Saturday through Thursday)
Issued at 349 AM CDT Fri Aug 19 2016

Rain looks to continue into Saturday tapering to scattered showers
as we go into Sunday as the upper trough swings through.
Temperatures then look to warm slightly by the middle of next week
but then chances for more showers and storms return. Weak
troughing then looks to setup across the upper Midwest late in the
week into next weekend with some low chances for showers and
storms and rather conformable temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 711 AM CDT Fri Aug 19 2016

The showers and storms will move east of the area by 19.16z
and then another round of showers and storms will move into the
area between 19.21z and 19.24z. This precipitation will then
continue through tonight. The heavier showers and storms will
reduce visibilities and ceilings into the IFR/MVFR range. However
the timing is far from certain...so did not include this at this
time.

&&

.HYDROLOGY...Through this weekend.
Issued at 349 AM CDT Fri Aug 19 2016

The potential for flooding will continue into the weekend as we
see repeated rounds of showers and thunderstorms. Additional
rainfall amounts of 1 to locally 3 inches are possible. In
addition to the flash flood threat today, flooding along the main
rivers may become a concerns by later in the weekend into early
next week. Monitor the weather closely, especially if you have
interests along area rivers and streams.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...BOYNE
HYDROLOGY...WETENKAMP
Hazardous weather outlook, Aug 19, 5:04 AM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
504 AM CDT FRI AUG 19 2016

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-201200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
504 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...
SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH TONIGHT. SOME OF THE
STORMS MAY PRODUCE STRONG WIND GUSTS AND HEAVY RAINFALL WHICH
COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS CHANCES CONTINUE INTO SATURDAY. THE STORMS MAY
PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO FLOODING.

CHANCES FOR THUNDERSTORMS RETURN TUESDAY NIGHT THROUGH THURSDAY.
ITS TOO EARLY TO DETERMINE IF THERE WOULD BE ANY SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING OR STRONG WINDS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-WIZ017-029-032>034-201200-
WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
504 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH TONIGHT. THESE STORMS
MAY PRODUCE HEAVY RAINFALL AND GUSTY WINDS. LOCATIONS ACROSS WEST
CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA THAT HAVE RECENTLY
RECEIVED HEAVY RAIN WILL BE THE MOST SUSCEPTIBLE TO FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS CHANCES CONTINUE INTO SATURDAY. THE STORMS MAY
PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO FLOODING.

CHANCES FOR THUNDERSTORMS RETURN TUESDAY NIGHT THROUGH THURSDAY.
ITS TOO EARLY TO DETERMINE IF THERE WOULD BE ANY SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING OR STRONG WINDS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Aug 19, 3:27 AM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
327 AM CDT FRI AUG 19 2016

MNZ079-087-088-WIZ029-032>034-041-042-190930-
WINONA-WABASHA-OLMSTED-MONROE-LA
CROSSE-TREMPEALEAU-CLARK-BUFFALO-JACKSON-
327 AM CDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...EASTERN
WABASHA...SOUTHEASTERN OLMSTED...SOUTHWESTERN CLARK...NORTHWESTERN
MONROE...WESTERN JACKSON...TREMPEALEAU...LA CROSSE AND BUFFALO
COUNTIES...

AT 326 AM CDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM
7 MILES SOUTHEAST OF PLUM CITY TO NEAR ALTURA TO NEAR CHATFIELD.
MOVEMENT WAS EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  ALTURA AROUND 330 AM CDT.
  LEWISTON AND BUFFALO AROUND 335 AM CDT.
  ROLLINGSTONE...STOCKTON AND MODENA AROUND 340 AM CDT.
  WINONA...GOODVIEW AND FOUNTAIN CITY AROUND 345 AM CDT.
  MONDOVI AROUND 350 AM CDT.
  ARCADIA AND TREMPEALEAU AROUND 400 AM CDT.

LAT...LON 4406 9208 4443 9216 4441 9208 4459 9202
      4460 9092 4463 9092 4463 9084 4412 9079
      4375 9101 4375 9125 4378 9124 4385 9129
      4385 9220
TIME...MOT...LOC 0826Z 265DEG 44KT 4456 9208 4406 9201 4383 9215

JSB
Local storm report, Aug 19, 4:27 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
427 AM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      PLEASANTVILLE           44.45N 91.30W
08/19/2016                   TREMPEALEAU        WI   LAW ENFORCEMENT

            WATER FROM ELK CREEK REPORTED OVER STATE ROAD 93 NEAR
            COUNTY ROAD E. STATE ROAD 93 IS CLOSED BETWEEN
            INDEPENDENCE AND ELEVA.

&&

BOYNE
Local storm report, Aug 19, 4:34 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
434 AM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     FLASH FLOOD      6 NNW TUNNEL CITY       44.08N 90.61W
08/19/2016                   MONROE             WI   LAW ENFORCEMENT

            WATER 1 FOOT DEEP OVER COUNTY RD E

&&

BOYNE
Local storm report, Aug 19, 4:57 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
457 AM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLASH FLOOD      LA CROSSE               43.81N 91.25W
08/19/2016                   LA CROSSE          WI   LAW ENFORCEMENT

            STREET FLOODING WAS REPORTED ALONG MORMON COULEE NEAR THE
            QUIK TRIP AND ALONG WEST AVENUE BY MAYO.

&&

BOYNE
Local storm report, Aug 19, 5:39 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 AM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     HEAVY RAIN       CATARACT                44.08N 90.85W
08/19/2016  M4.25 INCH       MONROE             WI   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Aug 19, 5:51 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 AM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     FLASH FLOOD      MONDOVI                 44.57N 91.67W
08/19/2016                   BUFFALO            WI   LAW ENFORCEMENT

            FLOODING IS OCCURRING NEAR THE INTERSECTION OF EAST MAIN
            STREET AND MEMORIAL DRIVE.

0517 AM     FLASH FLOOD      3 W MONDOVI             44.57N 91.73W
08/19/2016                   BUFFALO            WI   LAW ENFORCEMENT

            FLOODING IS OCCURRING ON COUNTY ROAD A WEST OF THE
            INTERSECTION WITH COUNTY ROAD TT

&&

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:13 PM CDTSpecial Weather StatementARXCrawford, Grant, Richland, Vernon62 min
Aug 18, 7:49 PM CDTSpecial Weather StatementARXGrant, Richland41 min
Aug 19, 12:20 AM CDTSpecial Weather StatementARXPepin25 min
Aug 19, 1:05 AM CDTSpecial Weather StatementARXJackson25 min
Aug 19, 1:41 AM CDTSpecial Weather StatementARXJackson, Trempealeau34 min
Aug 19, 2:29 AM CDTSpecial Weather StatementARXJackson61 min
Aug 19, 2:57 AM CDTSpecial Weather StatementARXLa Crosse33 min
Aug 19, 3:00 AM CDTSpecial Weather StatementARXBuffalo60 min
Aug 19, 3:20 AM CDTFlash Flood WarningARXBuffalo, Trempealeau3 hr
Aug 19, 3:27 AM CDTSpecial Weather StatementARXBuffalo, La Crosse, Trempealeau63 min
Aug 19, 3:51 AM CDTAreal Flood AdvisoryARXJackson, Monroe3 hr
Aug 19, 4:09 AM CDTAreal Flood AdvisoryARXLa Crosse, Monroe3 hr
Aug 19, 6:12 AM CDTAreal Flood WarningARXBuffalo, Trempealeau3 hr
Aug 19, 6:45 AM CDTAreal Flood AdvisoryARXJackson, Monroe3 hr
Aug 19, 9:08 AM CDTRiver Flood WarningARXBuffalo, Trempealeau5 days
Aug 19, 9:43 AM CDTAreal Flood AdvisoryARXJackson, Monroe3 hr
Aug 19, 2:14 PM CDTFlash Flood WatchARXAdams, Buffalo, Jackson, Juneau, Monroe, Trempealeau22 hr
Aug 19, 1:47 AM CDTSpecial Weather StatementARXDodge, Mower58 min
Aug 19, 2:23 AM CDTSpecial Weather StatementARXDodge, Mower, Olmsted, Wabasha52 min

Nearby

Areal Flood Warnings in Wisconsin, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.